Hairstyles, Hair Care & Fashion

Loss of Hair, Eyebrows & Eyelashes

Q: I don't know what else to do, my hair just keeps thinning and thinning. It was thinning before I went on the birth control pill because I was feeling miserable. Mood swings, depressed, you name it, I had it. The birth control pill helped a lot and I'm still on it, but my hair keeps on thinning. I eat extremely well, proteins, vegetables, and take my vitamins. I also started to lose my eyebrows and eyelashes, a problem I did not have before I started the pill, 7 months ago. I had a full blood check done. Everything was fine, including thyroid at 2.18 and free T4 at 1.1. They could not do a hormonal test because I'm on the pill. I'm beginning to think that I should do a test to check for thyroid antibodies. This is so insane. I'm going bald and I cannot stop it. I'm 43. Any suggestions?
A: First of all, I am so sorry to hear of the trouble you are having. I can imagine how frustrating it is to be unable to find the cause of your hair loss, and how powerless you feel in dealing with it.
However, I have to tell you that this is not a subject a hairdresser can advise you on. Hairstylists are trained and licensed to recognize the signs of potential medical problems so that we can refer clients to a doctor. We are licensed to treat and care for the hair once it emerges from the scalp, but are not licensed or qualified to advise you on diagnosing the cause of or treatment for any type of hair loss.
It does sound as though you have been pursuing medical advice, so please keep following this track. I would recommend you seek the advice of a dermatologist who is qualified to diagnose and treat all types of alopecia (hair loss). A dermatologist should be best able to help you discover both the cause and a treatment for your hair loss if there is one.
I wish you the best of luck and encourage you to keep your spirits up as best you can. I'm sure your doctor can help.
Related posts:
Hair loss
Thyroid disease and hair loss
Birth control pills and hair loss
The side effects of medications on your hair